Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Marquette, MI

August 10, 2016Gogebic County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 10, 2016, 11:00 AM CDT for Gogebic County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 11:00 AM CDT (16:00 UTC)
Expired
Aug 10, 2016, 11:33 AM CDT
In force
33 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gogebic County, MI

The radar

The Duluth radar (KDLH), 178 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS53 KMQT 101600
SVRMQT
MIC053-101645-
/O.NEW.KMQT.SV.W.0049.160810T1600Z-160810T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 1145 AM CDT

* AT 1059 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VAN
  BUSKIRK...OR 11 MILES SOUTHEAST OF IRONWOOD...MOVING EAST AT 35
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN GOGEBIC COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
  CHANEY LAKE...PRESQUE ISLE RESERVOIR AND POMEROY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MARQUETTE.

IF ON OR NEAR ANY INLAND LAKES...IF YOU ARE ABLE GET AWAY FROM THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD SEEK STURDY SHELTER UNTIL THIS STORM
PASSES.

&&

LAT...LON 4641 9013 4641 8951 4623 8960 4633 9011
      4634 9012 4635 9011 4638 9014
TIME...MOT...LOC 1559Z 286DEG 30KT 4631 9006 

HAIL...1.00IN
WIND...60MPH

$$

JLA
2 follow-up statements
339 
WWUS53 KMQT 101621
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1121 AM CDT WED AUG 10 2016

MIC053-101645-
/O.CON.KMQT.SV.W.0049.000000T0000Z-160810T1645Z/
GOGEBIC MI-
1121 AM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTH CENTRAL GOGEBIC COUNTY...

AT 1119 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WINCHESTER...OR 20 MILES SOUTHEAST OF IRONWOOD...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
POMEROY LAKE AND PRESQUE ISLE RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MARQUETTE.

IF ON OR NEAR AN INLAND LAKE...IF POSSIBLE GET AWAY FROM THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

PERSONS IN CAMPGROUNDS SHOULD SEEK STURDY SHELTER UNTIL THIS STORM
PASSES.

&&

LAT...LON 4636 8983 4636 8953 4623 8960 4629 8990
TIME...MOT...LOC 1619Z 286DEG 30KT 4626 8982 

HAIL...1.00IN
WIND...60MPH
 
$$

JLA
166 
WWUS53 KMQT 101633
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1133 AM CDT WED AUG 10 2016

MIC053-101643-
/O.CAN.KMQT.SV.W.0049.000000T0000Z-160810T1645Z/
GOGEBIC MI-
1133 AM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOGEBIC COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN
AND LIGHTNING ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4636 8983 4636 8953 4623 8960 4629 8990
TIME...MOT...LOC 1630Z 286DEG 30KT 4623 8965 

$$

JLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:09 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 6:09 AM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
709 AM EDT WED AUG 10 2016

.SHORT TERM...(Today and tonight)
Issued at 327 AM EDT WED AUG 10 2016

Weak cold front continues to make slow but steady progress southward
across the forecast area tonight. A few showers and thunderstorms
did develop along the boundary earlier across the Keweenaw and
Ontonagon county, but they have since dissipated. The boundary will
stall out across the southern sections of the area today.

Surface ridging over Ontario should be enough to push some drier air
into northern portions of the area today with north to northeast
winds allowing for a cooler day along Lake Superior.

As upper low moves out of the Pacific Northwest along the
U.S./Canadian border increasing warm advection ahead of it should
allow widespread shower and thunderstorms activity to break out
across the northern plains into northern MN during the day today. A
few showers and thunderstorms could make it into western Lake
Superior and the western part of the U.P. by late this afternoon,
but most areas will remain dry through the daytime today.

As surface low moves eastward out of the plains tonight along
stalled frontal boundary extending into the Upper Great Lakes,
increasing low level jet focused into MN will allow for a
widespread area of shower and thunderstorm activity to develop
upstream of the U.P. The leading edge of this precipitation will
push across Western Lake Superior during the overnight and extend
from the Keweenaw to the western U.P. by daybreak Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM EDT WED AUG 10 2016

Main fcst concerns in the medium/extended range wl focus on pops/
potential for some heavy rain on Thu/Thu ngt in the moist SW flow
ahead of shrtwv moving thru the nrn Rockies. As this shrtwv sags
into the Upper Lks over the weekend, some showers could linger as
cooler air slowly arrives. Dry and pleasant wx wl return early next
week as trailing hi pres builds over the area.

Thu/Thu ngt...Shrtwv now over the nrn Rockies is fcst to move E
thru the plains along the Cndn border, reaching near Lk Winnipeg by
12Z Fri. Although the sharper deep lyr qvector cnvgc associated with
this shrtwv wl remain to the NW of Upr MI, moist SW flow ahead of
this disturbance over stnry fnt thru the Ncentral Great Lks and under
upr dvgc in RRQ of 100kt h3 jet max across SE Canada suggest a good
bet for some badly needed rain arriving W to E on Thu. Drying aloft
on the srn flank of the shrtwv near Lk Winnipeg wl tend to diminish
pops over at least the W later on Thu night. Overall, the models
have been inconsistent on their handling of the fcst details during
this time. Recent runs of the Cndn model have been most consistent
showing triple pt sfc lo pres moving the fnt across the U.P. on Thu
night. Given the other model variability, tended toward the Cndn
fcst scenario. Slow moving nature of the sfc lo pres along stnry fnt
parallel to the WSW flow aloft in the presence of pwat near 2 inches
/aoa 200 pct of normal/ continues to point toward the potential for
some at least locally heavy rain. But uncertainty on the location of
stnry fnt/track of sfc lo pres/deeper forcing and potential for
convection dvlpg to the S that could disrupt mstr inflow still offers
much uncertainty on the qpf and other fcst details. Although incrsg
clds/shower chcs on Thu wl limit the diurnal temp increase over the
W half, min temps on Thu ngt should wl be well above normal under the
moist airmass.

Fri thru Sun...Shrtwv near Lk Winnipeg at 12Z Fri is fcst to drift
slowly to the ESE and to near the Upper Lks over the weekend.
Although mid lvl drying on the srn flank of this shrtwv wl tend to
diminish the more widespread rain on Fri, the general model trend
has been to have this disturbance slide farther to the SE into the
Great Lks, with weakening occluded fnt/lo pres trof lingering
nearby. While the drier air in the mid lvls that overspreads the
area on Fri wl reduce pcpn chcs, presence of weak lo pres trof
under axis of lower h5 hgts wl offer at least the potential for some
sct showers, especially during the aftn/evng hrs. As h85 temps slowly
fall toward 10C over the weekend, expect a cooling trend.

Mon thru Wed...As hgts begin to rise following the exit of the
troffing in the Great Lks, sfc hi pres is fcst to build into the
area early next week. Expect dry wx and pleasant temps on Mon/Tue
under this hi pres. Some pcpn may return Tue ngt/Wed as another
weak shrtwv aprchs and interacts with a warmer/moister SW flow in the
wake of the slowly departing sfc hi pres.
&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 709 AM EDT WED AUG 10 2016

IFR cigs at SAW will improve this morning. Otherwise...expect mainly
VFR conditions into Thursday morning. Upslope flow into SAW will
likely produce VFR cigs again by late tonight.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 327 AM EDT WED AUG 10 2016

High pressure will build southward out of Ontario across most of
Lake Superior today. North to northeast winds will be in the 10-20
knot range over the eastern lake today. Funneling and coastal
convergence in the favorable northeasterly winds over the western
lake will result in higher winds in the 20-25 knot range there.  As
low pres approaches from the W on Thu, plan on easterly winds up to
20kt across the entire lake. The low will pass across the Upper
Great Lakes on Fri, followed by a wind shift to the n. Ne winds on
Sat will tend to slowly diminish with the approach of trailing high
pres. The high pres will settle into the Upper Great Lakes on Sun
and persist into early next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...MZ
LONG TERM...KC
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Aug 10, 3:16 AM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 AM EDT WED AUG 10 2016

MIZ001>007-009>014-084-085-111100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE TODAY OVER WESTERN UPPER MICHIGAN AND
THEN TONIGHT OVER ALL OF WEST AND CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY AT TIMES OVER WEST AND CENTRAL UPPER
MICHIGAN THURSDAY AND THURSDAY NIGHT. SOME OF THE STRONGER STORMS
WILL DROP AT LEAST LOCALLY HEAVY RAIN...ESPECIALLY OVER THE WEST
HALF THURSDAY AND THURSDAY EVENING.

MORE THUNDERSTORMS ARE POSSIBLE ON FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-111100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 AM EDT WED AUG 10 2016 /316 AM CDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE WEST HALF OF LAKE SUPERIOR THIS
AFTERNOON AND ACROSS THE ENTIRE LAKE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY AT TIMES ON THURSDAY AND THURSDAY NIGHT.
MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR
ON FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-111100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY EVENING...MOST
LIKELY ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

KC

In the hours before

Special weather statement, Aug 10, 10:25 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1025 AM CDT WED AUG 10 2016

MIZ009-101630-
GOGEBIC MI-
1025 AM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOGEBIC COUNTY UNTIL
1130 AM CDT...

AT 1024 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM CEDAR WISCONSIN TO GLIDDEN WISCONSIN.
MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
IRONWOOD...BESSEMER...WAKEFIELD...VAN BUSKIRK...THOMASTON...
AND CHANEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4659 9042 4659 8984 4628 8986 4633 9011
      4650 9022 4650 9027 4652 9028 4651 9032
      4654 9031 4656 9034 4654 9035 4654 9040
      4656 9042
TIME...MOT...LOC 1524Z 274DEG 33KT 4649 9051 4617 9052

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:04 PM CDTSmall Craft AdvisoryMQT11 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.